Learning About Safe Use of Long-Acting Opioids

Skip to the navigation

Introduction

Long-acting opioids relieve moderate to severe long-term pain. They are also called extended-release opioids. Opioids relieve pain by changing the way your body feels pain. They don't cure a health problem. They help you manage the pain.

If you take a lot of short-acting pain medicine, your doctor may give you long-acting opioids. They help you avoid the ups and downs in pain relief that you may have with short-acting medicine.

Opioids are powerful. When taken on schedule and as your doctor prescribes, they work well and are safe. But even with proper use, opioids can cause tolerance and overdose, physical dependence, or death.

Examples

  • Morphine SR (Kadian)
  • Methadone (Metadol)
  • Fentanyl patch (Duragesic)
  • Oxycodone controlled-release

Safety tips

To avoid taking too much (overdose):

  • Be safe with medicines. Take your medicines exactly as prescribed. Do not take extra doses. Even one extra dose can be dangerous. Taking too much of these medicines can cause death.
  • Call your doctor or nurse call line if you miss a dose of your medicine and aren't sure what to do. Do not double your dose.
  • Do not break, crush, or chew a pill. Do not cut or tear a patch.

To use these medicines safely:

  • Call your doctor or nurse call line if you think you are having a problem with your medicine. You will get more details on the specific medicines your doctor prescribes.
  • Do not drink alcohol or take illegal drugs.
  • Do not drive or operate machinery until you can think clearly. Opioids may affect your judgment and decision making. Talk with your doctor about when it is safe to drive.
  • Keep your medicine in a safe and secure place. Keep it away from children and pets.
  • Check with your doctor or pharmacist before you use any other medicines. This includes over-the-counter medicines.
    • Make sure your doctor knows all of the medicines and natural health products you take.
    • Do not take opioids with other medicines that make you sleepy or relaxed. Taking both can be dangerous.
  • Talk to your doctor or pharmacist about a naloxone rescue kit. This can be helpful and lifesaving if you took or take too much of an opiate. You can get a naloxone rescue kit without a prescription at most drug stores.

Possible side effects

All medicines have side effects. But many people don't feel the side effects, or they are able to deal with them. You may:

  • Feel confused or have a hard time thinking clearly.
  • Be constipated.
  • Feel faint, dizzy, or light-headed.
  • Feel drowsy.
  • Feel sick to your stomach or vomit.
  • Have an allergic reaction.

What to know about taking this medicine

  • When you take an opioid regularly, your body gets used to it. This can lead to tolerance and physical dependence. These are not the same as a substance use problem.
    • Tolerance means that, over time, you may need to take more of the drug to keep getting the same amount of pain relief. The danger is that tolerance greatly increases your risk of overdose, breathing emergencies, and death.
    • If you are physically dependent on an opioid, you may have withdrawal symptoms when you stop taking it. These include nausea, sweating, chills, diarrhea, and shaking. You can avoid these symptoms if you gradually stop taking the opioid over a set period of time. Your doctor can help you.
    • A substance use problem is a chronic illness that makes you crave a substance, such as a drug or alcohol, and lose control over its use. You feel a strong need to use the substance and continue using even when you can see it causes harm.
  • You have a small risk of a substance use problem when you take opioids. Your risk is greater if you have a history of substance use problems. Some people have more problems with opioids. Teenagers, older adults, people who have depression, people who have sleep apnea, and those who take high doses of medicine may have more problems with opioids.
  • Ask for written instructions from your doctor or pharmacist about how to safely get rid of any medicine that's left over.
  • Call your doctor or nurse call line if the dose you are taking doesn't control your pain.

Where can you learn more?

Go to https://www.healthwise.net/patientEd

Enter O105 in the search box to learn more about "Learning About Safe Use of Long-Acting Opioids".